Reuters Health Information (2004-08-23): Lopinavir not hepatotoxic in HIV and HCV coinfection
Lopinavir not hepatotoxic in HIV and HCV coinfection
Last Updated: 2004-08-23 16:55:46 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Lopinavir-containing highly active antiretroviral therapy (HAART) regimens do not appear to cause a significant increase in severe liver toxicity in patients with HIV and hepatitis C virus (HCV) coinfection, according to Spanish researchers.
"Liver toxicity develops in 5% of HIV-infected patients who begin HAART," lead investigator Dr. Vincent Soriano told Reuters Health. "However, it rises to 15% among patients with underlying chronic hepatitis C. This is why coinfected patients starting drugs such as nevirapine and efavirenz should be monitored frequently following initiation of therapy."
To examine the effects of lopinavir, Dr. Soriano of Hospital Carlos III, Madrid and colleagues studied 120 HIV-positive patients, about half of whom were HCV coinfected. The patients all began therapy with lopinavir (Kaletra).
The incidence of severe liver toxicity at 3 months was 1.7% and the cumulative rate at 12 months was 4%, the researchers report in the July issue of AIDS Research and Human Retroviruses.
"As expected," Dr. Soriano continued, "liver toxicity occurred almost always in subjects with underlying HCV. There was no association with lopinavir plasma levels."
"These data," he concluded, "demonstrate that Kaletra is safe in terms of liver toxicity, even in patients coinfected with HCV."
AIDS Res Hum Retroviruses 2004;20:698-700.